Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 222, NWS Bismarck, ND

August 10, 2006Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2006, 1:28 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2006, 1:28 PM MDT (19:28 UTC)
Expired
Aug 10, 2006, 2:30 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:07 AM MDT, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 2:07 AM MDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 AM CDT THU AUG 10 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE/SEVERE POTENTIAL.

CURRENTLY...AREAS OF STRONG TO SEVERE THUNDERSTORMS OVER THE
SOUTHEAST FORECAST AREA...WHERE THE BEST LIFT SEEMS TO BE IN
PROXIMITY TO THE SURFACE TROUGH OVER SOUTH DAKOTA. ACTIVITY ALSO
BEING ENHANCED BY A MID LEVEL VORT MAX SLIDING SOUTHEAST THROUGH THE
REGION. STILL SOME CONVECTIVE ACTIVITY WEST WHERE ANOTHER MID LEVEL
DISTURBANCE IS ADVECTING THROUGH.

LOOKS TO BE AN ACTIVE PERIOD OF THUNDERSTORMS OVER THE NEXT THREE
DAYS THROUGH SATURDAY AFTERNOON. WILL AGAIN SEE CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING AS THE SURFACE TROUGH AND FRONTAL
BOUNDARY BARELY BUDGES. UNSTABLE AIRMASS REMAINS OVER THE REGION
ALONG WITH DECENT BOUNDARY LAYER MOISTURE. A MID LEVEL DISTURBANCE
WILL ALSO MOVE SOUTHEAST THROUGH THE NORTHERN PLAINS PROVIDING EXTRA
DYNAMICS FOR STORM DEVELOPMENT. ADDED SEVERE MENTION DURING THE
AFTERNOON AND EVENING FOR THE SOUTH CENTRAL AND SOUTHEAST AS THIS IS
LOOKING LIKE A REPEAT FROM YESTERDAY. FOR FRIDAY...THE SURFACE
TROUGH REDEVELOPS ACROSS EASTERN MONTANA IN RESPONSE TO UPPER LEVEL
DIVERGENCE AHEAD OF A JET STREAK. STRONG SOUTHERLY FLOW WILL
RESULT...BRINGING VERY WARM TEMPERATURES OVER THE WEST AND CENTRAL.
VERY GOOD MOISTURE ADVECTION WILL ALSO BE IN PLAY AGAIN FRIDAY...AND
WILL ADD TO THE INSTABILITY RAPIDLY INCREASING DURING THE AFTERNOON.
OVERALL MADE LITTLE CHANGES HERE WITH STORMS BEGINNING WEST IN THE
AFTERNOON AND PUSHING EAST DURING THE EVENING AND OVERNIGHT AS THE
SURFACE TROUGH SLIDES THROUGH. THUNDERSTORMS CONTINUE YET STILL INTO
SATURDAY MORNING AND AFTERNOON WITH A CONTINUED UNSTABLE AIRMASS.
THE SURFACE TROUGH/BOUNDARY PROVIDING THE INITIAL LIFT WILL MOVE
EAST OF THE CWA BY SATURDAY EVENING...ENDING MOST IF NOT ALL
PRECIPITATION OVER WESTERN AND CENTRAL NORTH DAKOTA. MID LEVEL
IMPULSES MOVING NORTHEAST ALONG THE FLOW ALOFT MAY BRING SLIGHT
CHANCES OF RAINFALL AND THUNDER SATURDAY NIGHT...SO LEFT THIS IN THE
FORECAST FOR NOW.

FOR TEMPERATURES...WILL BE ANOTHER WARM AND SEMI-MUGGY DAY TODAY.
WARMER FRIDAY AS MENTIONED ABOVE...THEN A COOLING TREND NORTHWEST TO
SOUTHEAST STARTING SATURDAY WITH COOLER AND DRIER AIR FILTERING IN
BEHIND THE DEPARTING SURFACE TROUGH.

DESPITE THE BREEZY SOUTHERLY WINDS EXPECTED FRIDAY...DO NOT
ANTICIPATE FIRE WEATHER CONCERNS AT THIS TIME WITH THE RISE IN
BOUNDARY LAYER MOISTURE. WILL MONITOR THIS SITUATION CLOSELY OVER
THE NEXT 24 HOURS IN CASE THE EXPECTED WEATHER CONDITIONS
CHANGE.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT...
ONLY MINOR CHANGES TO THE EXTENDED FORECAST. ADDED SLIGHT CHANCE TO
CHANCE POPS SUNDAY WITH MODELS SHOWING A LITTLE CONSISTENCY IN
MOVING AN UPPER LEVEL TROUGH THROUGH THE NORTHERN PLAINS. ADDED DRY
DAY 8.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/HW
Hazardous weather outlook, Aug 10, 3:35 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT THU AUG 10 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
435 AM CDT THU AUG 10 2006 /335 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN FOR TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY...WITH
SEVERE STORMS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 10, 10:28 AM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 S TAPPEN             46.66N 99.62W
08/09/2006  E2.75 INCH       KIDDER             ND   PUBLIC

            DAMAGE TO PICKUP TRUCK AND CAMPER. HAIL LASTED ABOUT 5
            MINUTES UNTIL 705 PM CDT.

0750 PM     HAIL             11 S GACKLE             46.47N 99.14W
08/09/2006  E0.88 INCH       LOGAN              ND   MESONET

            HAIL LASTED UNTIL 755 PM CDT.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:06 PM MDTSevere Thunderstorm WarningBISMcIntosh54 min
Aug 9, 6:28 PM MDTTornado WarningBISLogan32 min
Aug 9, 7:20 PM MDTSevere Thunderstorm WarningBISMcIntosh55 min
Aug 9, 8:24 PM MDTSevere Thunderstorm WarningBISLaMoure66 min
Aug 9, 9:12 PM MDTSevere Thunderstorm WarningBISDickey63 min
Aug 9, 9:29 PM MDTSevere Thunderstorm WarningBISLaMoure25 min
Aug 9, 10:28 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley49 min
Aug 10, 12:22 AM MDTSevere Thunderstorm WarningBISLogan53 min
Aug 10, 12:30 AM MDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 10, 12:42 AM MDTTornado WarningBISLogan, McIntosh33 min
Aug 10, 1:13 AM MDTTornado WarningBISLogan, McIntosh32 min
Aug 10, 1:36 AM MDTSevere Thunderstorm WarningBISKidder54 min
Aug 10, 1:48 AM MDTSevere Thunderstorm WarningBISMcIntosh57 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningBISKidder, Logan63 min
Aug 10, 4:33 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder42 min
Aug 10, 1:43 PM MDTTornado WarningBISSioux32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.